Medical questions & health advice by board certified doctors
"Can constipation cause nausea?"
I've been constipated for a few days now, even though I've been drinking a lot of water. This morning, though, I got up feeling really nauseous. Is this a different problem, or is it caused by constipation? I'm just worried that everything's getting 'backed up'.
Constipation is unfortunately a common condition. Because of the embarrassing nature of the subject--people often don't discuss this with their doctor. I would recommend you talk to your primary doctor as this can indicate a serious condition and / or could be easily treated. To answer your question--yes, constipation can cause nausea. As you suggest--things can "back up." In actuality--it is not as if your entire colon and small intestine is full...there is >30 feet of intestine so this is not likely. What more commonly happens is that the backed up stool in your colon causes your entire gastrointestinal tract to not work properly--the normal function of moving food down is slowed and therefore results in the symptom of nausea. In addition, simple distension of the colon can cause nausea. The other possibility is that the constipation is not causing the nausea--but that both the nausea and constipation are caused by the same process. For example, dehydration can cause both. So can the serious condition of bowel obstruction. This is often associated with belly pain and obstipation (which is not being able to pass gas). If these occur--seek urgent medical attention. See your doctor about treating constipation. Many laxatives on the market can be harmful--so discuss with your doctor first. In general, fiber products and stool softeners are the best building products for any bowel regimen. I would recommend you see your primary doctor.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.